My son takes an antibiotic for acne and I need one for urinary tract infections. My question is not about natural alternatives, I don’t believe in that stuff. I just want to know what the side effects are of antibiotics and any other safety precautions. Thanks for letting you pick your brain.--T.E., Decatur, Illinois
Answer: There are well over 100 antibiotics and they are the single most frequently prescribed medication of our time. Some people with viral and fungal infections are often prescribed antibiotics, which only target bacteria. Big mistake. Antibiotics are actually derived from mold/fungus so it’s recommended that you avoid antibiotics if you have any fungal infection or various immune system disorders.
The first patented antibiotic was penicillin. We have hundreds of prescription antibiotics today, but prior to that, doctors prescribed colloidal silver, turmeric, oregon grape root, oregano oil, olive leaf extract, garlic or other naturally-occurring antimicrobials. These are all still available in health food stores for others who are interested.
Physicians often prescribe antibiotics based on the tissue that is infected. So your son is taking doxycycline, a drug that penetrates the skin cells well, while you are on an antibiotic that goes into your kidney, bladder and/or urethra with the sole task of annihilating foreign bacteria that have taken up residence. Kids with ear infections are often given cephalexin or amoxicillin because those two drugs really get into the ear canal.
Some experts suggest taking your antibiotic on an empty stomach to achieve higher blood levels but this often backfires. As a pharmacist for 23 years, I’ve noticed that people commonly throw up when they do this so I think it’s better to take your antibiotic with food (and keep it down) than to take it on an empty stomach and potentially lose it. The final word on this should come from your personal health care advisor.
Antibiotics are stupid, they can’t distinguish bad bacteria from good ones which means your camp of friendly flora or “probiotics” is destroyed. So to answer your question about long-term side effects, they are tied to the potent drug mugging effect, meaning antibiotic drugs literally “mug” you of your probiotics.
You said you don’t believe in dietary supplements, but I would be remiss if I didn’t suggest a probiotic supplement (especially those containing lactic acid bacteria) which rejuvenates your gut integrity and replenishes your friendly camp of ‘good gut bugs.’ B complex would be excellent too.
I promise you, poor probiotic status can lead to unspeakable misery, with problems that put you on a medication merry-go-round. Short term effects are indigestion, stomach pain, gas, nausea, constipation and irritable bowel symptoms. Long-term suppression of probiotics can lead to weight gain, yeast overgrowth, vaginal yeast infections, skin problems, chronic fatigue, body aches, joint pain, immune suppression and a leaky gut (which then promotes sudden food sensitivities to wheat and dairy for example). That last one is a life-changer!